Limits...
Circulatory Support with Venoarterial ECMO Unsuccessful in Aiding Endogenous Diltiazem Clearance after Overdose.

Frazee EN, Lee SJ, Kalimullah EA, Personett HA, Nelson DR - Case Rep Crit Care (2014)

Bottom Line: Case Report.Unfortunately, the patient developed multiple complications which resulted in her death on ICU day 9.Conclusion.

View Article: PubMed Central - PubMed

Affiliation: Hospital Pharmacy Services, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA.

ABSTRACT
Introduction. In cardiovascular collapse from diltiazem poisoning, extracorporeal membrane oxygenation (ECMO) may offer circulatory support sufficient to preserve endogenous hepatic drug clearance. Little is known about patient outcomes and diltiazem toxicokinetics in this setting. Case Report. A 36-year-old woman with a history of myocardial bridging syndrome presented with chest pain for which she self-medicated with 2.4 g of sustained release diltiazem over the course of 8 hours. Hemodynamics and mentation were satisfactory on presentation, but precipitously deteriorated after ICU transfer. She was given fluids, calcium, vasopressors, glucagon, high-dose insulin, and lipid emulsion. Due to circulatory collapse and multiorgan failure including ischemic hepatopathy, she underwent transvenous pacing and emergent initiation of venoarterial ECMO. The peak diltiazem level was 13150 ng/mL (normal 100-200 ng/mL) and it remained elevated at 6340 ng/mL at hour 90. Unfortunately, the patient developed multiple complications which resulted in her death on ICU day 9. Conclusion. This case describes the unsuccessful use of ECMO for diltiazem intoxication. Although past reports suggest that support with ECMO may facilitate endogenous diltiazem clearance, it may be dependent on preserved hepatic function at the time of cannulation, a factor not present in this case.

No MeSH data available.


Related in: MedlinePlus

Diltiazem serum concentrations and concurrent interventions during ICU course according to suspected time from ingestion based on patient self-report.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4150522&req=5

fig1: Diltiazem serum concentrations and concurrent interventions during ICU course according to suspected time from ingestion based on patient self-report.

Mentions: Peak diltiazem serum concentration was 13150 ng/mL (Figure 1; therapeutic range 100–200 ng/mL; diltiazem concentrations determined with High Performance Liquid Chromatography with Ultraviolet Detection; MEDTOX Scientific, Inc., St. Paul, MN). Desacetyldiltiazem concentrations were not available. Seventy-one hours after ingestion, the diltiazem level decreased to 2020 ng/mL. To confirm downtrend, a diltiazem level 4 days after ingestion was obtained and found to have paradoxically increased to 6340 ng/mL.


Circulatory Support with Venoarterial ECMO Unsuccessful in Aiding Endogenous Diltiazem Clearance after Overdose.

Frazee EN, Lee SJ, Kalimullah EA, Personett HA, Nelson DR - Case Rep Crit Care (2014)

Diltiazem serum concentrations and concurrent interventions during ICU course according to suspected time from ingestion based on patient self-report.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4150522&req=5

fig1: Diltiazem serum concentrations and concurrent interventions during ICU course according to suspected time from ingestion based on patient self-report.
Mentions: Peak diltiazem serum concentration was 13150 ng/mL (Figure 1; therapeutic range 100–200 ng/mL; diltiazem concentrations determined with High Performance Liquid Chromatography with Ultraviolet Detection; MEDTOX Scientific, Inc., St. Paul, MN). Desacetyldiltiazem concentrations were not available. Seventy-one hours after ingestion, the diltiazem level decreased to 2020 ng/mL. To confirm downtrend, a diltiazem level 4 days after ingestion was obtained and found to have paradoxically increased to 6340 ng/mL.

Bottom Line: Case Report.Unfortunately, the patient developed multiple complications which resulted in her death on ICU day 9.Conclusion.

View Article: PubMed Central - PubMed

Affiliation: Hospital Pharmacy Services, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA.

ABSTRACT
Introduction. In cardiovascular collapse from diltiazem poisoning, extracorporeal membrane oxygenation (ECMO) may offer circulatory support sufficient to preserve endogenous hepatic drug clearance. Little is known about patient outcomes and diltiazem toxicokinetics in this setting. Case Report. A 36-year-old woman with a history of myocardial bridging syndrome presented with chest pain for which she self-medicated with 2.4 g of sustained release diltiazem over the course of 8 hours. Hemodynamics and mentation were satisfactory on presentation, but precipitously deteriorated after ICU transfer. She was given fluids, calcium, vasopressors, glucagon, high-dose insulin, and lipid emulsion. Due to circulatory collapse and multiorgan failure including ischemic hepatopathy, she underwent transvenous pacing and emergent initiation of venoarterial ECMO. The peak diltiazem level was 13150 ng/mL (normal 100-200 ng/mL) and it remained elevated at 6340 ng/mL at hour 90. Unfortunately, the patient developed multiple complications which resulted in her death on ICU day 9. Conclusion. This case describes the unsuccessful use of ECMO for diltiazem intoxication. Although past reports suggest that support with ECMO may facilitate endogenous diltiazem clearance, it may be dependent on preserved hepatic function at the time of cannulation, a factor not present in this case.

No MeSH data available.


Related in: MedlinePlus